Alert archive / Kentucky / Flash Flood Warnings in 2019
Flash Flood Warning 12, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 20, 2019, 8:38 AM EDT for 6 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2019, 8:38 AM EDT (12:38 UTC)
- Expired
- Jun 20, 2019, 11:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Knox County, KY, Laurel County, KY, McCreary County, KY, Pulaski County, KY, Wayne County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 0.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 7:18 AM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 20, 7:18 AM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 718 AM EDT Thu Jun 20 2019 .UPDATE... Issued at 711 AM EDT THU JUN 20 2019 Scattered to numerous rain showers are ongoing across the SW CWA, spreading NEward throughout the early morning. Monitoring closely as heavy rains from yesterday evening have left grounds saturated already, with guidance below an inch in many locations. Issued a couple of advisories earlier, but as rain continues the flash flood threat is also on the rise. Will continue to monitor throughout the day. Otherwise, pops and weather seem to be in good shape so far. Though things may need to be reassessed in a few hours as convection really begins to develop across the region and CWA. Loaded in the latest observations to make sure the near term grids are on track with the latest conditions. This only resulted in minor updates. All grids have been published and sent to NDFD/web. && .SHORT TERM...(Today through Friday) Issued at 419 AM EDT THU JUN 20 2019 After several days of heavy rains, and a line of strong storms that moved through during the evening/early overnight, soils are quite saturated across Kentucky. Flash flood guidance is quite low, especially across portions of southern KY, where heavy rains hit today. Meanwhile, another round of storms has developed on the cool side of an outflow boundary stretching across Tennessee, and are now propagating eastward into the southern portion of the CWA. WPC has issued a MPD to address the increasing potential for flash flooding heading towards 12Z as these storms impact the region. Will monitor closely throughout the early morning and issue hydro products as needed. As we head into the daytime hours, things will continue to ramp up. An upper level shortwave is beginning to move eastward into the state, and will continue to propagate towards the JKL CWA throughout the day, with the axis of the wave moving over during the afternoon. In coordination with this, an area of surface low pressure is currently moving from the Mid-Mississippi Valley towards the western Ohio Valley, north of the Ohio River. This area of low pressure will continue to quickly travel NEward, and will pull a cold front with it. This frontal boundary is forecast to move through the JKL CWA through the early to late afternoon today. Ahead of the front, moisture will continue to be pumped northward from the Gulf of Mexico along strong srly flow. This, in conjunction with a nearing lifting mechanism, will be enough to increase pops throughout the morning and into the afternoon across eastern KY. That being said, instability is not very impressive through much of the day, only increasing during the peak afternoon heating hours as the front is passing over, so thunderstorms may not be as prevalent throughout the entire day. Either way, any convection, regardless of its thunder potential, will produce the risk for heavy rains and therefore a flash flooding concern. Once the front moves through late this afternoon, westerly winds will advect much drier air into the region and will quickly taper off pops from west to east throughout the evening. Flash flooding concerns will also cease as we lose moisture availability. Upper level ridging will begin to take hold behind the exiting shortwave, along with surface high pressure. Clouds will likely hang around overnight under a developing inversion, but will quickly mix out during the day Friday as the inversion subsides. This will give way to mostly sunny to partly cloudy skies, and our first dry day in quite some time. Alas, all good things must come to an end, however...sometimes quicker than we wish. Another area of low pressure over the Central Plains will be moving eastward, and will result in a large area of southerly flow on its eastward side. This will push a warm front northward through the Mississippi Valley and also through the western portion of KY, with warm moist and unstable airflow taking hold as a result. High pressure over JKL will be pushed eastward away from the state by Friday evening, allowing the influx of moisture and resulting increasing precip chances, to return by Friday evening. .LONG TERM...(Friday night through Wednesday) Issued at 607 AM EDT THU JUN 20 2019 A north/south oriented surface ridge will be departing to our east as the period starts. This will put us into a regime of warm/moist advection, with a warm front moving in from the southwest. Aloft, west to northwest flow will be present, but weakening with time. Models are generating deep convection in association with the front, with substantial instability possible. The most organized convection and best MCS potential looks to be early on, before winds aloft weaken during the weekend. By Sunday night, the front and its lift/support will be shifting to our north and east, leaving us with a relative lull in activity. However, the break will be short-lived. A mid/upper level wave and an associated weakening cold front will be moving in from the west on Monday. Models still disagree on how quickly this will progress through our area, and a broadbrushed approach has been used for the forecast. Even with a potential for the slower movement present in the ECMWF, it looks like our POP will largely taper down by Wednesday. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) ISSUED AT 719 AM EDT THU JUN 20 2019 Still expecting a busy weather day. Showers and thunderstorms are on the increase early this morning, spreading NEward as warm moist air surges into the region ahead of an approaching cold front. This cold front is expected to pass over during the afternoon hours, when coverage of convection will be at its highest. Any storms that develop today ahead of this system will have the potential for producing very heavy rainfall, gusty winds, and will likely lower VIS and CIGS to varying degrees as they move over TAF site. Once the cold front passes through, drier air will begin to filter in from the W and NW, quickly cutting off best precipitation and storm potential. However, as we head into the overnight, a low level inversion is forecast to set up, which may trap llvl clouds in place throughout much of the overnight. Confidence on impacts is low this far out in the forecast, but wouldn't be surprised if IFR CIGs will be predominate. Winds will be gusty today, generally out of the SW, becoming Wrly along and behind the front this afternoon. Winds will diminish as we head into the overnight. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for KYZ044-050>052- 058>060-068-069-080-085>088-104-106>120. && UPDATE...JMW SHORT TERM...JMW LONG TERM...HAL AVIATION...JMW
Hazardous weather outlook, Jun 20, 4:47 AM EDT, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 447 AM EDT Thu Jun 20 2019 KYZ044-050>052-058>060-068-069-080-085>088-104-106>120-211100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Laurel-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson- Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, London, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 447 AM EDT Thu Jun 20 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms will be possible through today, with best chances during the afternoon and evening. Some storms will be capable of producing strong wind gusts and heavy to torrential rainfall. Flash flooding will also remain a threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible at times from Friday evening through Wednesday. Thunderstorms may produce locally heavy rainfall and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of high water or flash flooding. Spotters are also encouraged to report any instances of damaging wind gusts and hail. KYZ079-083-084-211100- Pulaski-Wayne-McCreary- Including the cities of Burnside, Somerset, Monticello, Stearns, and Whitley City 447 AM EDT Thu Jun 20 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms will be possible through today, with best chances during the afternoon and evening. Some storms will be capable of producing strong wind gusts and heavy to torrential rainfall. Isolated flash flooding will remain a threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible at times from Friday evening through Wednesday. Thunderstorms may produce locally heavy rainfall and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of high water or flash flooding. Spotters are also encouraged to report any instances of damaging wind gusts and hail. JMW/HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:52 PM EDT | Special Weather Statement | JKL | Pulaski, Wayne | 38 min |
| Jun 19, 10:06 PM EDT | Special Weather Statement | JKL | Fleming | 24 min |
| Jun 19, 10:29 PM EDT | Special Weather Statement | JKL | Rockcastle | 31 min |
| Jun 19, 10:31 PM EDT | Special Weather Statement | JKL | Laurel, McCreary, Pulaski, Wayne | 44 min |
| Jun 19, 10:57 PM EDT | Special Weather Statement | JKL | Estill, Jackson, Rockcastle | 33 min |
| Jun 19, 11:14 PM EDT | Special Weather Statement | JKL | Clay, Knox, Laurel, McCreary, Whitley | 46 min |
| Jun 19, 11:45 PM EDT | Areal Flood Advisory | JKL | McCreary, Wayne, Whitley | 2 hr |
| Jun 19, 11:48 PM EDT | Areal Flood Advisory | JKL | Knox, Laurel, McCreary, Pulaski, Whitley | 117 min |
| Jun 19, 11:58 PM EDT | Special Weather Statement | JKL | Bell, Clay, Knox, Leslie, Perry | 32 min |
| Jun 20, 12:26 AM EDT | Special Weather Statement | JKL | Bell, Harlan, Knott, Knox, Leslie, Perry | 34 min |
| Jun 20, 5:12 AM EDT | Areal Flood Advisory | JKL | McCreary, Wayne | 3 hr |
| Jun 20, 5:23 AM EDT | Areal Flood Advisory | JKL | McCreary, Whitley | 3 hr |
| Jun 20, 7:03 AM EDT | Flash Flood Warning | JKL | McCreary, Wayne | 3 hr |
| Jun 20, 7:25 AM EDT | Areal Flood Advisory | JKL | Pulaski, Wayne | 3 hr |
| Jun 20, 7:51 AM EDT | Areal Flood Advisory | JKL | Knox, Laurel, McCreary, Pulaski, Wayne, Whitley | 3 hr |
| Jun 20, 8:28 AM EDT | Areal Flood Advisory | JKL | McCreary, Whitley | 62 min |
| Jun 20, 10:28 AM EDT | Areal Flood Advisory | JKL | Pulaski, Wayne | 3 hr |
| Jun 20, 12:35 PM EDT | River Flood Advisory | JKL | Estill | 43 hr |
| Jun 20, 12:37 PM EDT | River Flood Advisory | JKL | Lee | 35 hr |
Nearby
Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.